Alert archive / Kentucky / Frost Advisories in 2016

Frost Advisory 5, NWS Jackson, KY

April 13, 20168 counties in Kentucky

NWS Jackson, KY issued this frost advisory at Apr 13, 2016, 3:25 PM EDT for 8 counties in Kentucky. It took effect at Apr 14, 2016, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2016, 3:25 PM EDT (19:25 UTC)
In effect from
Apr 14, 2016, 2:00 AM EDT
Expired
Apr 14, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Jackson, KY

Counties Elliott County, KY, Floyd County, KY, Johnson County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Pike County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 44 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS73 KJKL 131925
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EDT WED APR 13 2016

KYZ052-104-106-107-109-110-119-120-141300-
/O.NEW.KJKL.FR.Y.0005.160414T0600Z-160414T1300Z/
ROWAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...SANDY HOOK...WEST LIBERTY...
PAINSVILLE...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...INEZ...
COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
325 PM EDT WED APR 13 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. 

* TEMPERATURES...BOTTOMING OUT BETWEEN 31 AND 36 IN THE VALLEYS
  AND AROUND 40 ON THE RIDGES. 

* TIMING...THE LOWEST TEMPERATURES WILL BE EXPERIENCED BETWEEN 4
  AM AND 7 AM EDT.

* IMPACTS...FROST IS EXPECTED...ESPECIALLY IN THE COLDEST AND
  SHELTERED VALLEYS. SENSITIVE PLANTS OR CROPS MAY BE DAMAGED IF
  LEFT EXPOSED TO THE ELEMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JP

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at Apr 13, 3:23 PM EDT, 2 minutes earlier.

Area forecast discussion, Apr 13, 3:23 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
323 PM EDT WED APR 13 2016

.UPDATE...
ISSUED AT 145 PM EDT WED APR 13 2016

HOURLY GRIDS HAVE BEEN FRESHENED UP BASED ON RECENT TRENDS. THIS
LED TO A BIT MORE CLOUD COVER NEAR THE TN BORDER SO MORE OR LESS
MOSTLY SUNNY THERE INSTEAD OF SUNNY. OTHERWISE...THE PREVIOUS
FORECAST REMAINS ON TRACK WITH THE NORTH AND EAST GENERALLY
DRIEST.

UPDATE ISSUED AT 938 AM EDT WED APR 13 2016

TEMPERATURES HAVE RISEN ABOVE FREEZING IN ALL LOCATIONS ENDING
THE THREAT FOR FROST. THUS THE FROST ADVISORY WAS CANCELLED AROUND
9 AM EDT. OTHERWISE...THE PREVIOUS FORECAST APPEARS TO BE ON
TRACK WITH MOSTLY SUNNY TO SUNNY SKIES ANTICIPATED AS HIGH
PRESSURE WILL DOMINATE. TEMPERATURES WILL MODERATE TO NEAR NORMAL
FOR MID APRIL TODAY. WINDS WILL BE LIGHT WITH THE HIGH IN
PLACE...BUT THE AIRMASS IN PLACE UNDER HIGH PRESSURE IS DRY. PW IS
GENERALLY IN THE 0.20 TO 0.25 INCH RANGE AND ANALYSIS OF REGIONAL
12Z RAOB DATA SUGGESTS THAT NORTHEAST TO EASTERLY FLOW AND MIXING
TODAY SHOULD KEEP THE AIRMASS DRY. NORTHERN AND EASTERN LOCATIONS
MAY EXPERIENCE DEWPOINTS LOWER THAN THE PREVIOUS FORECAST. MODEL
BLENDS HAVE BEEN TOO HIGH FOR AFTERNOON DEWPOINTS ON SEVERAL
OCCASIONS THIS SPRING AND THE MAV MOS...AS WELL AS RAW SFC
DEWPOINTS FROM 6Z ON THE NAM AND GFS SEEM TOO HIGH AS WELL AND
PROBABLY ARE BUMPING UP THE BLENDS TOO MUCH. THE 0Z MET NUMBERS
ARE MORE REALISTIC WHEN COMPARED TO FORECAST AND OBSERVED
SOUNDINGS...WITH THE RECENT HRRR AND RAP EVEN A BIT DRIER.
HUMIDITIES SHOULD BOTTOM OUT AROUND 25 PERCENT OR LOWER IN MANY
LOCATIONS THIS AFTERNOON...BUT AS ALREADY NOTED WINDS WILL BE
LIGHT.

UPDATE ISSUED AT 652 AM EDT WED APR 13 2016

QUIET NIGHT OVERNIGHT...WITH CONTINUED LIGHT WINDS AND CLEAR
SKIES. MAIN UPDATE WAS TO TWEAK THE NEAR TERM TEMPERATURE FORECAST SO
THAT IT MATCHED UP WITH THE ONGOING CONDITIONS. THIS RESULTED IN
SOME LOWERING OF THE OVERNIGHT LOWS...MAINLY IN THE SOUTHERN
PORTION OF THE CWA...WITH SLIGHTLY HIGHER VALUES IN THE FAR WEST.
TWEAKED THE DIURNAL CURVE A BIT AS WELL TO BETTER REFLECT THE
CHANGE IN TEMPERATURES OVER THE NEXT COUPLE OF HOURS BASED ON
THESE LOWER VALUES. ALL CHANGES HAVE BEEN PUBLISHED AND SENT TO
NDFD/WEB. NO FORECAST PACKAGE UPDATES WILL BE NEEDED AT THIS TIME.
NPW WAS UPDATED TO REMOVE OVERNIGHT WORDING...BUT OTHERWISE IS IN
GOOD SHAPE UNTIL EXPIRATION AT 13Z.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 327 AM EDT WED APR 13 2016

DESPITE AN AMPLIFYING SHORTWAVE TRAVELING SOUTHEAST ACROSS THE GREAT
LAKES REGION TODAY...SURFACE HIGH PRESSURE WILL REMAIN STRONG ENOUGH
TO MITIGATE ANY AFFECTS ACROSS OUR REGION. THIS HIGH IS EXPECTED TO
CONTINUE ON ITS TRACK EASTWARD AND FARTHER AWAY FROM THE OHIO RIVER
VALLEY THROUGHOUT THE DAY...HOWEVER WE SHOULD KEEP DRY AND LIGHT NE
FLOW ACROSS THE REGION AS A RESULT. ABUNDANT SUNSHINE WILL PROMOTE
TEMPERATURES INTO THE 60S ACROSS THE CWA...WITH MUCH OF THE AREA IN
THE MID AND UPPER 60S.

TONIGHT...CONTINUED CLEAR CONDITIONS AND GENERALLY LIGHT WINDS NEAR
THE SURFACE WILL PROMOTE ANOTHER GOOD RIDGE VALLEY SPLIT IN
TEMPERATURES. HOWEVER...GIVEN THE WARMER DAYTIME TEMPERATURES TODAY
COMPARED TO THAT OF YESTERDAY...THIS SHOULD KEEP NIGHTTIME TEMP-
FALLS FROM DROPPING BELOW FREEZING. CAN/T RULE OUT SOME CONTINUED
UPPER 30S AND LOW 40S HOWEVER...SO STILL QUITE CHILLY.

FOR THURSDAY...WHILE MUCH OF THE REGION WILL REMAIN IN AN OVERALL
SUBTLE UPPER LEVEL RIDGING PATTERN...WE CONTINUE TO MONITOR A STRONG
CLOSED LOW WHICH WILL BE LOCATED ACROSS OKLAHOMA THIS
AFTERNOON...AND ARKANSAS AND SOUTHERN MISSOURI BY OVERNIGHT. THIS
LOW WILL VERY SLOWLY EDGE FURTHER EASTWARD THROUGHOUT THE DAY
THURSDAY AS WELL. AS IT DOES SO...EXPECT SOME AMOUNT OF MOISTURE TO
BE PULLED INTO THE REGION...MAINLY IN THE SOUTH WHERE EASTERLY WINDS
WILL LIKELY FEED OFF MOISTURE FROM THE ATLANTIC SEABOARD. THE TRACK
OF THIS LOW IS SLIGHTLY FARTHER NORTH THAN PREVIOUS DAY RUNS...WHICH
WOULD ALSO PROMOTE BETTER MOISTURE ADVECTION INTO THE SOUTHERN
PORTION OF THE CWA. THIS...COMBINED WITH DAYTIME HEATING MAY PROMOTE
SOME LIGHT SHOWER ACTIVITY ALONG THE TN BORDER DURING THE AFTERNOON
THURSDAY...SOMETHING WHICH BOTH THE ECMWF/GFS...AND TO A LESSER
EXTENT...THE NAM12 ALL SUPPORT. IMPACTS AND QPF SHOULD BE MINIMAL AT
BEST...BUT DID GO AHEAD AND ADD IN SOME LOW END POPS ACROSS THE
SOUTHERN BORDER BETWEEN 16 THURSDAY AND 0Z FRIDAY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 323 PM EDT WED APR 13 2016

AT THE START OF THE EXTENDED PERIOD...A LOW WILL BE SKIRTING BY
TO OUR SOUTH UNDERNEATH A DOMINATE AMPLIFIED RIDGE SET UP OVER THE
OHIO VALLEY REGION. THIS LOW IS PROGGED TO PUSH OFF OF THE
SOUTHEAST COAST BY SATURDAY NIGHT ALLOWING FOR THE UPPER RIDGE TO
STRENGTHEN AND EXTEND SOUTHWARD...ENCOMPASSING MOST OF THE EASTERN
HALF OF THE CONUS. MEANWHILE...A LARGE CLOSED LOW WILL DOMINATE
THE WEATHER OVER THE FOUR CORNERS AREA. THIS CLOSED LOW THEN
STARTS TO OPEN UP INTO THE START OF NEXT WEEK WITH ENERGY DRIFTING
EAST INTO THE CENTRAL PLAINS ON MONDAY. AT THE SAME TIME...A
NORTHERN STREAM TROF SWINGS PAST KENTUCKY TO THE
NORTHEAST...STRONGER IN THE GFS. THIS MAY HELP TO PULL ENERGY FROM
THE WESTERN LOW INTO THE STATE TUESDAY.

SENSIBLE WEATHER WILL FEATURE A BOUT OF SEASONABLY MILD
TEMPERATURES AND MOSTLY DRY WEATHER FOR THE EXTENDED PORTION OF
THE FORECAST. HIGH PRESSURE WILL CONTROL THE WEATHER FOR EASTERN
KENTUCKY THROUGH THE WEEKEND AND INTO THE START OF NEXT WEEK. A
SMALL THREAT OF SHOWERS AND THUNDERSTORMS WILL POTENTIALLY DEVELOP
AND MOVE INTO THE AREA MONDAY NIGHT/TUESDAY AS A BACKDOOR COLD
FRONT PUSHES THROUGH THE CENTRAL APPALACHIANS... IN CONJUNCTION
WITH MORE ENERGY MOVING INTO THE REGION ALOFT. HIGH PRESSURE
BEGINS BUILDING BACK INTO THE REGION ON WEDNESDAY.

MOST OF THIS PERIOD WILL SHOWCASE ABOVE NORMAL TEMPERATURES.
SUNDAY AND MONDAY LOOK TO BE THE WARMEST DAYS OF THE PERIOD...WITH
AFTERNOON HIGH TEMPERATURES REACHING THE MID AND UPPER 70S.
MORNING LOWS WILL REMAIN NEAR OR JUST ABOVE SEASONABLE LEVELS...IN
THE UPPER 40S AND LOW 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 200 PM EDT WED APR 13 2016

A STRONG AREA OF HIGH PRESSURE IS LOCATED NE OF THE REGION...AND
WILL CONTINUE TO PUSH FARTHER AWAY FROM EASTERN KY THROUGHOUT THE
PERIOD. WINDS WILL REMAIN 10KT OR LESS THROUGH THE PERIOD. FEW TO SCT
CU IN THE VFR RANGE IN THE LAKE CUMBERLAND REGION MAY AFFECT KSME
AND KLOZ DURING THE FIRST 4 TO 6 HOURS OF THE PERIOD. SOME MID OR
HIGH CLOUDS MAY AFFECT SME AND LOZ THROUGH THE END OF THE PERIOD...
BUT VFR SHOULD PREVAIL AT ALL THE TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR KYZ052-104-106-
107-109-110-119-120.

&&

UPDATE...JP
SHORT TERM...JMW
LONG TERM...JVM/CG
AVIATION...JP
Hazardous weather outlook, Apr 13, 9:17 AM EDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
917 AM EDT WED APR 13 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141630-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
917 AM EDT WED APR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JMW/JP

Nearby

Frost Advisories in Kentucky, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.